Aa
Aa
A
A
A
Close
Avatar universal

Getting off of Unisom...please advise...

I have been taking Unisom for 1 1/2 years now. I take 3 gel capsules (50mg each) every night before bed. I need to stop because I’m assuming it can’t be good for me. However, when I had tried to stop in the past or missed a pill I get really sick the next day. Fever, chills, servere headache. Thinking of going to the Dr soon but wanted to post here too. I’m not sure if I should quit cold turkey or slowly taper off.
3 Responses
Sort by: Helpful Oldest Newest
Avatar universal
I was on Gabapentin for 3 years AND Ambien. I rotated them. Then, I, too, decided these were not good for me. I had read that ALL these drugs (OTC also) are thought to contribute to dementia later in life. So I went cold turkey. It wasn't easy. I suffered insomnia and heavy sweating at night. It lasted about a week and 1/2. Your body can take it...if your mind can.
Helpful - 0
Avatar universal
diphenhydramine is Benadryl.
waterLilly7 probably meant Doxylamine, which is Unisom.

A slow taper can be done over time, slowly decreasing the medication little by little. The body doesn't notice when it's done in small enough increments, and the body is given time to get used to a slightly smaller amount.

How fast or slow one tapers depends on what works. A fast taper can be from 0 to 2 weeks. A slow taper may take months.

Hopefully it's a medication that lends itself to a slow taper. (Sometimes pills don't lend themselves to cutting, or capsules which can't be opened, or the smallest size available is too large a jump. Other pills are easily cut into smaller portions.

That's basically the idea though, is slowly decrease the mediation so the body doesn't realize it.
Helpful - 0
1 Comments
Yes, you are correct. I was confusing the two.

Doxylamine succinate is one of the most sedating antihistamines available over-the-counter (stronger than diphenhydramine). A single dose causes rapid and marked drowsiness in the vast majority of individuals. ... Unlike diphenhydramine, most people don't develop a tolerance to the sedating effects of doxylamine succinate.
2122807 tn?1560619706
Hey Friend,
Unisom is diphenhydramine. You should not be feeling these affects the next day. Please see your doctor, you have something else going on that you don't know about.
I hope you can find out and get peace.
hugs,
lily
Helpful - 0
Have an Answer?

You are reading content posted in the Addiction: Substance Abuse Community

Top Addiction Answerers
495284 tn?1333894042
City of Dominatrix, MN
Avatar universal
phoenix, AZ
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Is treating glaucoma with marijuana all hype, or can hemp actually help?
If you think marijuana has no ill effects on your health, this article from Missouri Medicine may make you think again.
Julia Aharonov, DO, reveals the quickest way to beat drug withdrawal.
Tricks to help you quit for good.
Herpes sores blister, then burst, scab and heal.
Herpes spreads by oral, vaginal and anal sex.